Duke Mathematical Journal

Quantum Loewner evolution

Jason Miller and Scott Sheffield

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


What is the scaling limit of diffusion-limited aggregation (DLA) in the plane? This is an old and famously difficult question. One can generalize the question in two ways: first, one may consider the dielectric breakdown model η-DBM, a generalization of DLA in which particle locations are sampled from the ηth power of harmonic measure, instead of harmonic measure itself. Second, instead of restricting attention to deterministic lattices, one may consider η-DBM on random graphs known or believed to converge in law to a Liouville quantum gravity (LQG) surface with parameter γ[0,2].

In this generality, we propose a scaling limit candidate called quantum Loewner evolution, QLE(γ2,η). QLE is defined in terms of the radial Loewner equation like radial stochastic Loewner evolution, except that it is driven by a measure-valued diffusion νt derived from LQG rather than a multiple of a standard Brownian motion. We formalize the dynamics of νt using a stochastic partial differential equation. For each γ(0,2], there are two or three special values of η for which we establish the existence of a solution to these dynamics and explicitly describe the stationary law of νt.

We also explain discrete versions of our construction that relate DLA to loop-erased random walks and the Eden model to percolation. A certain “reshuffling” trick (in which concentric annular regions are rotated randomly, like slot-machine reels) facilitates explicit calculation.

We propose QLE(2,1) as a scaling limit for DLA on a random spanning-tree-decorated planar map and QLE(8/3,0) as a scaling limit for the Eden model on a random triangulation. We propose using QLE(8/3,0) to endow pure LQG with a distance function, by interpreting the region explored by a branching variant of QLE(8/3,0), up to a fixed time, as a metric ball in a random metric space.

Article information

Duke Math. J., Volume 165, Number 17 (2016), 3241-3378.

Received: 3 July 2014
Revised: 28 October 2015
First available in Project Euclid: 24 October 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 82B41: Random walks, random surfaces, lattice animals, etc. [See also 60G50, 82C41]
Secondary: 82B24: Interface problems; diffusion-limited aggregation

Gaussian free field Schramm–Loewner evolution diffusion-limited aggregation dielectric-breakdown mode Liouville quantum gravity Brownian map


Miller, Jason; Sheffield, Scott. Quantum Loewner evolution. Duke Math. J. 165 (2016), no. 17, 3241--3378. doi:10.1215/00127094-3627096. https://projecteuclid.org/euclid.dmj/1477327539

Export citation


  • [1] A. Asselah and A. Gaudillière, From logarithmic to subdiffusive polynomial fluctuations for internal DLA and related growth models, Ann. Probab. 41 (2013), 1115–1159.
  • [2] A. Asselah and A. Gaudillière, Sublogarithmic fluctuations for internal DLA, Ann. Probab. 41 (2013), 1160–1179.
  • [3] O. Angel, Growth and percolation on the uniform infinite planar triangulation, Geom. Funct. Anal. 13 (2003), 935–974.
  • [4] S. G. Alves, T. J. Oliveira, and S. C. Ferreira, Universal fluctuations in radial growth models belonging to the KPZ universality class, Europhys. Lett. EPL 96 (2011), art. ID 48003.
  • [5] J. Aru, KPZ relation does not hold for the level lines and the SLE$_{\kappa}$ flow lines of the Gaussian free field, Probab. Theory Related Fields 163 (2013), 465–526.
  • [6] O. Angel and O. Schramm, Uniform infinite planar triangulations, Comm. Math. Phys. 241 (2003), 191–213.
  • [7] J. Bouttier, P. Di Francesco, and E. Guitter, Planar maps as labeled mobiles, Electron. J. Combin. 11 (2004), art. ID 69.
  • [8] O. Bernardi, Bijective counting of tree-rooted maps and shuffles of parenthesis systems, Electron. J. Combin. 14 (2007), art. ID 9.
  • [9] M. Batchelor and B. Henry, Limits to Eden growth in two and three dimensions, Phys. Lett. A 157 (1991), 229–236.
  • [10] I. Benjamini, R. Lyons, Y. Peres, and O. Schramm, Uniform spanning forests, Ann. Probab. 29 (2001), 1–65.
  • [11] J. Ã. H. Bakke, P. Ray, and A. Hansen, Morphology of Laplacian random walks, Europhys. Lett. EPL 92 (2010), art. ID 36004.
  • [12] I. Benjamini and O. Schramm, Recurrence of distributional limits of finite planar graphs, Electron. J. Probab. 6 (2001), art. ID 23.
  • [13] D. Beliaev and S. Smirnov, Harmonic measure and SLE, Comm. Math. Phys. 290 (2009), 577–595.
  • [14] I. Benjamini and O. Schramm, KPZ in one dimensional random geometry of multiplicative cascades, Comm. Math. Phys. 289 (2009), 653–662.
  • [15] J. T. Cox and R. Durrett, Some limit theorems for percolation processes with necessary and sufficient conditions, Ann. Probab. 9 (1981), 583–603.
  • [16] N. Curien and J.-F. Le Gall, The Brownian plane, J. Theoret. Probab. 27 (2014), 1249–1291.
  • [17] L. Carleson and N. Makarov, Aggregation in the plane and Loewner’s equation, Comm. Math. Phys. 216 (2001), 583–607.
  • [18] N. Curien and G. Miermont, Uniform infinite planar quadrangulations with a boundary, Random Structures Algorithms 47 (2015), 30–58.
  • [19] M. Cieplak, A. Maritan, and J. R. Banavar, Invasion percolation and Eden growth: Geometry and universality, Phys. Rev. Lett. 76 (1996), 3754–3757.
  • [20] N. Curien, L. Ménard, and G. Miermont, A view from infinity of the uniform infinite planar quadrangulation, ALEA Lat. Am. J. Probab. Math. Stat. 10 (2013), 45–88.
  • [21] F. Camia and C. M. Newman, Two-dimensional critical percolation: The full scaling limit, Comm. Math. Phys. 268 (2006), 1–38.
  • [22] I. Corwin, The Kardar-Parisi-Zhang equation and universality class, Random Matrices Theory Appl. 1 (2012), art. ID 1130001.
  • [23] I. Corwin, J. Quastel, and D. Remenik, Renormalization fixed point of the KPZ universality class, J. Stat. Phys. 160 (2015), 815–834.
  • [24] P. Chassaing and G. Schaeffer, Random planar lattices and integrated superBrownian excursion, Probab. Theory Related Fields 128 (2004), 161–212.
  • [25] D. Chelkak and S. Smirnov, Universality in the 2D Ising model and conformal invariance of fermionic observables, Invent. Math. 189 (2012), 515–580.
  • [26] R. Cori and B. Vauquelin, Planar maps are well labeled trees, Canad. J. Math. 33 (1981), 1023–1042.
  • [27] P. Diaconis and W. Fulton, “A growth model, a game, an algebra, Lagrange inversion, and characteristic classes” in Commutative Algebra and Algebraic Geometry, II (Turin, 1990) (in Italian), Rend. Sem. Mat. Univ. Politec. Torino 49, Univ. Torino Dip. Mat., Turin, 1993, 95–119.
  • [28] B. Duplantier, R. Rhodes, S. Sheffield, and V. Vargas, Critical Gaussian multiplicative chaos: Convergence of the derivative martingale, Ann. Probab. 42 (2014), 1769–1808.
  • [29] B. Duplantier, R. Rhodes, S. Sheffield, and V. Vargas, Renormalization of critical Gaussian multiplicative chaos and KPZ relation, Comm. Math. Phys. 330 (2014), 283–330.
  • [30] B. Duplantier and S. Sheffield, Duality and the Knizhnik-Polyakov-Zamolodchikov relation in Liouville quantum gravity, Phys. Rev. Lett. 102 (2009), art. ID 150603.
  • [31] B. Duplantier and S. Sheffield, Liouville quantum gravity and KPZ, Invent. Math. 185 (2011), 333–393.
  • [32] B. Duplantier and S. Sheffield, Schramm-Loewner evolution and Liouville quantum gravity, Phys. Rev. Lett. 107 (2011), art. ID 131305. arXiv:1012.4800.
  • [33] J. Dubédat, SLE and the free field: Partition functions and couplings, J. Amer. Math. Soc. 22 (2009), 995–1054.
  • [34] M. Eden, “A two-dimensional growth process” in Proc. 4th Berkeley Sympos. Math. Statist. and Prob., Vol. IV, Univ. California Press, Berkeley, Calif., 1961, 223–239.
  • [35] P. Freche, D. Stauffer, and H. Stanley, Surface structure and anisotropy of Eden clusters, J. Phys. A 18 (1985), L1163–L1168.
  • [36] C. Garban, Quantum gravity and the KPZ formula (after Duplantier–Sheffield), Astérisque 352 (2013), 315–354, Séminaire Bourbaki 2011/2012, no. 1052.
  • [37] O. Gurel-Gurevich and A. Nachmias, Recurrence of planar graph limits, Ann. of Math. (2) 177 (2013), 761–781.
  • [38] J. T. Gill and S. Rohde, On the Riemann surface type of random planar maps, Rev. Mat. Iberoam. 29 (2013), 1071–1090.
  • [39] B. Gustafsson and A. Vasil’ev, Conformal and Potential Analysis in Hele-Shaw Cells, Adv. Math. Fluid Mech., Birkhäuser, Basel, 2006.
  • [40] T. C. Halsey, Diffusion-limited aggregation: a model for pattern formation, Physics Today 53 (2000), 36–41.
  • [41] M. B. Hastings, Fractal to nonfractal phase transition in the dielectric breakdown model, Phys. Rev. Lett. 87 (2001), art. ID 175502.
  • [42] M. B. Hastings, Exact multifractal spectra for arbitrary Laplacian random walks, Phys. Rev. Lett. 88 (2002), art. ID 055506.
  • [43] M. B. Hastings and L. S. Levitov, Laplacian growth as one-dimensional turbulence, Phys. D 116 (1998), 244–252.
  • [44] X. Hu, J. Miller, and Y. Peres, Thick points of the Gaussian free field, Ann. Probab. 38 (2010), 896–926.
  • [45] J. M. Hammersley and D. J. A. Welsh, “First-passage percolation, subadditive processes, stochastic networks, and generalized renewal theory” in Proc. Internat. Res. Semin., Statist. Lab., Univ. California, Berkeley, Calif, Springer, New York, 1965, 61–110.
  • [46] D. Jerison, L. Levine, and S. Sheffield, Logarithmic fluctuations for internal DLA, J. Amer. Math. Soc. 25 (2012), 271–301.
  • [47] D. Jerison, L. Levine, and S. Sheffield, Internal DLA in higher dimensions, Elec. J. Probab. 18 (2013), art. ID 98. arXiv:1012.3453.
  • [48] D. Jerison, L. Levine, and S. Sheffield, Internal DLA and the Gaussian free field, Duke Math. J. 163 (2014), 267–308. arXiv:1101.0596.
  • [49] P. W. Jones and S. K. Smirnov, Removability theorems for Sobolev functions and quasiconformal maps, Ark. Mat. 38 (2000), 263–279.
  • [50] F. Johansson Viklund, A. Sola, and A. Turner, Scaling limits of anisotropic Hastings-Levitov clusters, Ann. Inst. Henri Poincaré Probab. Stat. 48 (2012), 235–257.
  • [51] N.-G. Kang, Boundary behavior of SLE, J. Amer. Math. Soc. 20 (2007), 185–210.
  • [52] H. Kesten, Hitting probabilities of random walks on $\mathbf{Z}^{d}$, Stochastic Process. Appl. 25 (1987), 165–184.
  • [53] M. Kardar, G. Parisi, and Y.-C. Zhang, Dynamic scaling of growing interfaces, Phys. Rev. Lett. 56 (1986), 889–892.
  • [54] V. G. Knizhnik, A. M. Polyakov, and A. B. Zamolodchikov, Fractal structure of $2$D-quantum gravity, Modern Phys. Lett. A 3 (1988), 819–826.
  • [55] I. Karatzas and S. E. Shreve, Brownian Motion and Stochastic Calculus, 2nd ed., Grad. Texts in Math. 113, Springer, New York, 1991.
  • [56] G. F. Lawler, Conformally Invariant Processes in the Plane, Math. Surveys and Monogr. 114, Amer. Math. Soc., Providence, 2005.
  • [57] G. F. Lawler, The Laplacian-$b$ random walk and the Schramm-Loewner evolution, Illinois J. Math. 50 (2006), 701–746.
  • [58] G. F. Lawler, M. Bramson, and D. Griffeath, Internal diffusion limited aggregation, Ann. Probab. 20 (1992), 2117–2140.
  • [59] J. Lyklema, C. Evertsz, and L. Pietronero, The Laplacian random walk, Europhys. Lett. EPL 2 (1986), 77.
  • [60] J.-F. Le Gall, The topological structure of scaling limits of large planar maps, Invent. Math. 169 (2007), 621–670.
  • [61] J.-F. Le Gall, Geodesics in large planar maps and in the Brownian map, Acta Math. 205 (2010), 287–360. arXiv:0804.3012.
  • [62] J.-F. Le Gall, Uniqueness and universality of the Brownian map, Ann. Probab. 41 (2013), 2880–2960.
  • [63] J.-F. Le Gall and F. Paulin, Scaling limits of bipartite planar maps are homeomorphic to the 2-sphere, Geom. Funct. Anal. 18 (2008), 893–918. arXiv:math/0612315.
  • [64] J. R. Lind, Hölder regularity of the SLE trace, Trans. Amer. Math. Soc. 360 (2008), 3557–3578.
  • [65] G. Lawler, O. Schramm, and W. Werner, Conformal restriction: The chordal case, J. Amer. Math. Soc. 16 (2003), 917–955.
  • [66] G. Lawler, O. Schramm, and W. Werner, Conformal invariance of planar loop-erased random walks and uniform spanning trees, Ann. Probab. 32 (2004), 939–995.
  • [67] S.-Y. Lee, R. Teodorescu, and P. Wiegmann, Shocks and finite-time singularities in Hele-Shaw flow, Phys. D 238 (2009), 1113–1128.
  • [68] D. Li, W. Yan-Ting, and O.-Y. Zhong-Can, Diffusion-limited aggregation with polygon particles, Commun. Theor. Phys. 58 (2012), 895–901.
  • [69] P. Meakin and J. Deutch, The formation of surfaces by diffusion limited annihilation, J. Chem. Phys. 85 (1986), 2320–2325.
  • [70] P. Meakin, Universality, nonuniversality, and the effects of anisotropy on diffusion-limited aggregation, Phys. Rev. A 33 (1986), 3371–3382.
  • [71] A. Menshutin, Scaling in the diffusion limited aggregation model, Phys. Rev. Lett. 108 (2012), art. ID 015501.
  • [72] G. Miermont, The Brownian map is the scaling limit of uniform random plane quadrangulations, Acta Math. 210 (2013), 319–401.
  • [73] J. Miller, Universality for SLE(4), preprint, arXiv:1010.1356 [math.PR].
  • [74] J. Mathiesen and M. H. Jensen, Tip splittings and phase transitions in the dielectric breakdown model: Mapping to the diffusion-limited aggregation model, Phys. Rev. Lett. 88 (2002), art. ID 235505.
  • [75] J. Mathiesen, M. H. Jensen, and J. O. H. Bakke, Dimensions, maximal growth sites, and optimization in the dielectric breakdown model, Phys. Rev. E 77 (2008), art. ID 066203.
  • [76] J.-F. Marckert and A. Mokkadem, Limit of normalized quadrangulations: The Brownian map, Ann. Probab. 34 (2006), 2144–2202.
  • [77] J. Mathiesen, I. Procaccia, H. L. Swinney, and M. Thrasher, The universality class of diffusion-limited aggregation and viscous fingering, Europhys. Lett. EPL 76 (2006), 257–263.
  • [78] A. Y. Menshutin and L. Shchur, Morphological diagram of diffusion driven aggregate growth in plane: Competition of anisotropy and adhesion, Comput. Phys. Commun. 182 (2011), 1819–1823. arXiv:1008.3449.
  • [79] J. Miller and S. Sheffield. Imaginary geometry, I: Interacting SLEs, Probab. Theory Related Fields 164 (2016), 553–705.
  • [80] J. Miller and S. Sheffield, Imaginary geometry, IV: Interior rays, whole-plane reversibility, and space-filling trees, preprint, arXiv:1302.4738 [math.PR].
  • [81] R. C. Mullin, On the enumeration of tree-rooted maps, Canad. J. Math. 19 (1967), 174–183.
  • [82] L. Niemeyer, L. Pietronero, and H. J. Wiesmann, Fractal dimension of dielectric breakdown, Phys. Rev. Lett. 52 (1984), 1033–1036.
  • [83] J. Norris and A. Turner, Hastings-Levitov aggregation in the small-particle limit, Comm. Math. Phys. 316 (2012), 809–841.
  • [84] A. M. Polyakov, Quantum geometry of bosonic strings, Phys. Lett. B 103 (1981), 207–210.
  • [85] A. M. Polyakov, Quantum geometry of fermionic strings, Phys. Lett. B 103 (1981), 211–213.
  • [86] A. M. Polyakov, From quarks to strings, preprint, arXiv:0812.0183 [hep-th].
  • [87] S. Rohde and O. Schramm, Basic properties of SLE, Ann. of Math. (2) 161 (2005), 883–924.
  • [88] R. Rhodes and V. Vargas, KPZ formula for log-infinitely divisible multifractal random measures, ESAIM Probab. Stat. 15 (2011), 358–371.
  • [89] R. Rhodes and V. Vargas, Gaussian multiplicative chaos and applications: A review, Probab. Surv. 11 (2014), 315–392.
  • [90] D. Revuz and M. Yor, Continuous Martingales and Brownian Motion, 3rd ed., Grundlehren Math. Wiss. 293, Springer, Berlin, 1999.
  • [91] S. Rohde and M. Zinsmeister, Some remarks on Laplacian growth, Topology Appl. 152 (2005), 26–43.
  • [92] L. M. Sander, Diffusion-limited aggregation: A kinetic critical phenomenon? Contemp. Phys. 41 (2000), 203–218.
  • [93] G. Schaeffer, Bijective census and random generation of Eulerian planar maps with prescribed vertex degrees, Electron. J. Combin. 4 (1997), art. ID 20.
  • [94] O. Schramm, Scaling limits of loop-erased random walks and uniform spanning trees, Israel J. Math. 118 (2000), 221–288.
  • [95] O. Schramm, “Conformally invariant scaling limits: An overview and a collection of problems” in International Congress of Mathematicians, Vol. I, Eur. Math. Soc., Zürich, 2007, 513–543.
  • [96] S. Sheffield, Gaussian free fields for mathematicians, Probab. Theory Related Fields 139 (2007), 521–541.
  • [97] S. Sheffield, Exploration trees and conformal loop ensembles, Duke Math. J. 147 (2009), 79–129.
  • [98] S. Sheffield, Conformal weldings of random surfaces: SLE and the quantum gravity zipper, to appear in Ann. Probab., preprint, arXiv:1012.4797 [math.PR].
  • [99] S. Sheffield, Quantum gravity and inventory accumulation, to appear in Ann. Probab., preprint, arXiv:1108.2241 [math.PR].
  • [100] S. Smirnov, Critical percolation in the plane: conformal invariance, Cardy’s formula, scaling limits, C. R. Acad. Sci. Paris Sér. I Math. 333 (2001), 239–244.
  • [101] S. Smirnov, Conformal invariance in random cluster models, I:. Holomorphic fermions in the Ising model, Ann. of Math. (2) 172 (2010), 1435–1467.
  • [102] O. Schramm and S. Sheffield, Harmonic explorer and its convergence to $\mathrm{SLE}_{4}$, Ann. Probab. 33 (2005), 2127–2148.
  • [103] O. Schramm and S. Sheffield, Contour lines of the two-dimensional discrete Gaussian free field, Acta Math. 202 (2009), 21–137.
  • [104] O. Schramm and S. Sheffield, A contour line of the continuum Gaussian free field, Probab. Theory Related Fields 157 (2013), 47–80.
  • [105] O. Schramm and D. B. Wilson, SLE coordinate changes, New York J. Math. 11 (2005), 659–669.
  • [106] S. Sheffield and W. Werner, Conformal loop ensembles: The Markovian characterization and the loop-soup construction, Ann. of Math. (2) 176 (2012), 1827–1917.
  • [107] W. T. Tutte, A census of planar triangulations, Canad. J. Math. 14 (1962), 21–38.
  • [108] W. T. Tutte, On the enumeration of planar maps, Bull. Amer. Math. Soc. 74 (1968), 64–74.
  • [109] M. Q. Vahidi-Asl and J. C. Wierman, “First-passage percolation on the Voronoĭ tessellation and Delaunay triangulation” in Random Graphs ’87 (Poznań, 1987), Wiley, Chichester, 1990, 341–359.
  • [110] M. Q. Vahidi-Asl and J. C. Wierman, “A shape result for first-passage percolation on the Voronoĭ tessellation and Delaunay triangulation” in Random Graphs, Vol. 2 (Poznań, 1989), Wiley, New York, 1992, 247–262.
  • [111] Y. Watabiki, “Analytic study of fractal structure of quantized surface in two-dimensional quantum gravity” in Quantum Gravity (Kyoto, 1992), Progr. Theoret. Phys. Suppl. 114, Kyoto Univ., Kyoto, 1993, 1–17.
  • [112] W. Werner, “Random planar curves and Schramm-Loewner evolutions” in Lectures on Probability Theory and Statistics, Lecture Notes in Math. 1840, Springer, Berlin, 2004, 107–195.
  • [113] D. B. Wilson, “Generating random spanning trees more quickly than the cover time” in Proceedings of the Twenty-Eighth Annual ACM Symposium on the Theory of Computing (Philadelphia, PA, 1996), ACM, New York, 1996, 296–303.
  • [114] T. Witten Jr and L. M. Sander, Diffusion-limited aggregation, a kinetic critical phenomenon. Phys. Rev. Lett. 47 (1981), 1400–1403.
  • [115] T. A. Witten and L. M. Sander, Diffusion-limited aggregation, Phys. Rev. B (3) 27 (1983), 5686–5697.
  • [116] W. Werner and H. Wu, On conformally invariant CLE explorations, Comm. Math. Phys. 320 (2013), 637–661.